Day One Post Breast Cancer Chemotherapy

Today, day one post breast cancer chemotherapy, I have to tell you is a tough, tough day.  I just feel F-Bomb rotten.

Thanks to the Decadron, when I looked in the mirror this morning, my face was so red & flushed that I look like I spent the day on the beach in Boca (in July!) sans sunscreen. Ewwwwww!!

AND….despite taking all of the prescribed ant-emetics, I still want to heave.  My mind is going in circles without formulating a single cohesive thought (great time to post, huh?).

The thought of moving my big toe to start the process of standing up is well, exhausting.

Can I just say:  FBC?

So, the ONLY thing in the world that could distract me from this abominable nausea was a Fairy and a good dose of Jack Bauer.  Yes, Jack Bauer as in ’24’ (DUH). I figured that if he got me through the incessant nausea of pregnancy (which he did brilliantly, by the way), he might be able to tackle this nausea.

Well, he came through again SL (silver lining)! Pharmacology-Nadacology. Even though I’ve seen every show of every season (NO, I was NOT part of the 24 watch-a-thon – but only because I was recovering from surgery!), I watched Season 3.  Dobule SL whammy:  Jack AND David Palmer, who was, of course, the dreamy “first” African American POTUS.

One narley side effect of chemotherapy is that it may decrease the number of neutrophils (a type of blood cell needed to fight infection)….bad, Chemo, bad!   So I had to take a Silver Lining medication used to reduce the chance of infection. It comes as a solution (liquid) to inject subcutaneously (under the skin). I will have to get this shot after every Chemo infusion.

The medicine has been studied thoroughly in clinical trials (http://cancer.emedtv.com).  In these studies, the most common side effects included:

  1. Bone pain (in up to 57% of people)
  2. Muscle pain (in up to 21% of people)
  3. Headaches (in up to 16% of people)
  4. Joint pain (in up to 16% of people)
  5. Vomiting (in up to 13% of people)
  6. Weakness (in up to 13% of people)
  7. Swelling or water retention in ankles or feet (in up to 12% of people)
  8. Constipation (in up to 10% of people) Really?  AGAIN with the constipation?  Really?  They’ve GOT to be kidding me!

At least there are medication alternatives to help these situations, which is a Silver Lining in and of itself!

As I’ve mentioned previously, I tend to “Hope for the Best and Prepare for the Worst”. So, I’ll tackle what, if any, side effects pop up.

Here’s another issue: my injection cost…you’re not going to believe this… is $6000!  Yes, $6000! Our insurance will cover this.  Thankfully. (Extra, extra, extra, extra thankfully!)

I have to say that not a day goes by that I don’t think about the people in this country who either are under-insured or have no insurance at all (several of whom were at the clinic today).  As if dealing with FBC (or any kind of cancer) isn’t difficult enough emotionally, I envision the people who have to do whatever they can to pay for their healthcare…including a $6000 shot like the one I took.  It makes my heart so very sad. (A sociological observation, NOT a political statement!)

So even though I feel putrid, I still found a few more SL’s today (I can’t help myself!):

  1. Today is a gorgeous, sunny, warm Southern California winter day.  I am go grateful to be able to enjoy the fresh air (and keep up my Boca Burn!).
  2. Matzah Ball soup from the MASTER!
  3. A good cry with a Fairy (very cleansing)!
  4. A fabulously funny  T-Shirt from a friend identifying 24 ways “to use the F Word”.  Don’t worry, I’ll keep them to myself (unless you happen to see me running around town wearing it!).
  5. A “Heart Rock” from a “Heart Friend”
  6. Reflexology socks from another friend (for 4 3/4 to use when she “massages” my feet).  OK…4 3/4 massaging my feet is a gigantic SL in and of itself!
  7. The hope of a hike tomorrow to get on the mountains and feel alive and awake!
  8. I am married to The Husband of the Year

Wishing you all a gratitude-filled day full of SL’s!

Leave a comment

Comments

  1. Bonnie Likover says

    Hollye,

    I love what you write, it's so poetic, heartfelt and gut wrenching right.

    Here's my question. I have a dear friend who was given an injection of RECLAST in October and she is suffering horrible heartburn as a result. Do you or any of your readers know about remedies to counteract this? I loved that someone helped you find the exact ginger hard candy to deal with your nausea.

    I'm so happy that you are one year away from the start of FBC. Please God you'll have a better year that is not plagued by FBC.

    Best,

    Bonnie in Houston, Texas

    • says

      Dear Bonnie,
      Thank you so much for your note.
      Gosh, that sounds awful for your friend. I don't happen to know the answer, but I'll post it on Facebook and see if we get a response. How does that sound?
      Thanks, again!
      Hollye

  2. Cameron says

    Your writing is so full of honesty. Every morning, with my coffee, I am compelled to read and I just adore you even more with every word! We are all here supporting you from our various vantage points and sending love and healing energy. Tough days absolutely suck. I hope today is a day with sun in your life and a hike…and having also read your middle of the night post, a little tennis on TV instead of info-mercials!

  3. Carrie Riley says

    Sweet Hollye,

    You are brave. Your are hilarious. You are full of style and wit and laughter. Your smile lights up the room. Your compassion overflows. Every med I take has various side effects; it's taken six months to even find the right balance. It becomes so tiring fighting side effects with other meds. But one must do what one must do…

    This is what I would tell myself when I was crying in the shower about my health condition, the meds making the walls spin, my sense of myself shaky at best:

    This too shall pass. You will be feeling so strong, so vital, so pure of energy. We will walk on the beach and laugh and maybe cry and please hold those moments in your meditations, while you navigate this yucky, yucky chemo process. When I felt so weak, so removed from my regular sense of vitality and brightness; I had to create those future moments in my consciousness, willing myself through the quicksand to find my way there. Not that all medicine is a matter of "will" as we all know; but I know it helped me breathe and stay calm while my pride and personality as I knew it felt manipulated like strings of a puppet in the quest for the right "meds". xoxoxo Carrie